Want to take quizzes and track your credits?
A woman in her 70s and of Korean descent reported difficulty seeing in dimly lit settings for the past 6 years and was referred for evaluation. Her medical history was remarkable for long-standing hypertension, diabetes, and mixed connective tissue disease. On examination, the best-corrected visual acuity was 20/40 OD and 20/25 OS. Slitlamp examination showed prominent nuclear sclerosis and a posterior subcapsular cataract in the right eye and a well-positioned intraocular lens in the left eye. Ophthalmoscopic examination revealed bilateral pigment mottling with extensive peripheral depigmentation of the retinal pigment epithelium, sparing the central fovea bilaterally. Spectral-domain optical coherence tomography showed complete loss of photoreceptors outside the fovea, with retinal pigment epithelial atrophy, irregular proliferation, and some remodeling (Figure, A). Fundus autofluorescence showed a ring of parafoveal hypofluorescence and hyperfluorescence, with speckled hypofluorescence peripherally (Figure, B). Goldmann perimetry of both eyes (Figure, C) revealed significant constriction of the V-4-e isopter with an extensive ring scotoma between approximately 10° and 30° eccentricity. Central vision with the I-4-e isopter was constricted to 5° to 7°. A multifocal electroretinogram (ERG) showed profound signal attenuation throughout the examined area. The full-field electroretinogram was nonrecordable under both scotopic and photopic conditions.
Please finish quiz first before checking answer.
Read the answer below and download your certificate.
Read the discussion below and retake the quiz.
D. Review medications
This patient presented with severely constricted peripheral fields and a flat ERG consistent with an end-stage retinal degenerative process. These findings would clinically be consistent with rod-cone dystrophy (retinitis pigmentosa) or severe autoimmune or cancer-associated retinopathy, and genetic (choice A) and antibody tests (choice B) are not unreasonable; however, the patient’s mixed connective tissue disease should have been a clue. A review of her medications (choice D) revealed that she had been taking hydroxychloroquine at an elevated dose (6 mg/kg daily) for the past 12 years. Advanced hydroxychloroquine retinopathy can mimic the appearance of retinitis pigmentosa, thus potentially explaining the findings.1
Sign in to take quiz and track your certificates
JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC
Corresponding Author: Michael A. Grassi, MD, Grassi Retina, 1012 95th St, Naperville, IL 60564 (firstname.lastname@example.org).
Published Online: November 15, 2018. doi:10.1001/jamaophthalmol.2018.3408
Conflict of Interest Disclosures: All authors have completed and submitted the ICMJE Form for Disclosure of Potential Conflicts of Interest and none were reported.
Funding/Support: This work was supported by funding from Search for Vision, a departmental core grant EY001792 from the National Institutes of Health/National Eye Institute, and departmental support from Research to Prevent Blindness.
Role of the Funder/Sponsor: The funding organizations had no role in the design and conduct of the study; collection, management, analysis, and interpretation of the data; preparation, review, or approval of the manuscript; and decision to submit the manuscript for publication.
Additional Contributions: We thank the patient for granting permission to publish this information. Poulami Borkar, MBBS, and Deonna Glispie, BA (both, University of Illinois at Chicago), assisted in drafting and editing the manuscript. Neither was financially compensated for these contributions.
You currently have no searches saved.